Article

Acute Nitrobenzene Poisoning with Severe Methemoglobinemia: ACase Report

Hisham Md.1, Vijayakumar A1★, Rajesh N1, Sivakumar M.N2★ Corresponding author

  1. 1Drug and Poison Information Center, Department of Pharmacy Practice, KMCH College of Pharmacy, Coimbatore, Tamil Nadu, INDIA.
  2. 2Intensive Care Medicine, Kovai Medical Center and Hospital, Coimbatore, Tamil Nadu, INDIA.

CORRESPONDENCE

Vijayakumar A

Drug and Poison Information Center, Department of Pharmacy Practice, KMCH College of Pharmacy, Coimbatore, Tamil Nadu, INDIA.

vijayspharm@gmail.com

Received: 05-10-2012; Revised: 05-11-2012; Accepted: 25-11-2012.

Volume 5, Issue 4 · pp. 84–86 · PUBLISHED · DOI:

View on IJPP original site ↗

ABSTRACT

Introduction:Nitrobenzene, an aromatic organic compound used in paints and printing industry. Its toxicity induces methemoglobinemia. Clinical Sequelae:A42 year female patient survived a suicidal consumption of 250ml of 20% Nitrobenzene. On presentation to the hospital, the patient was unconscious and showed typical signs of cyanosis, abnormal arterial blood gas (ABG) showing metabolic acidosis with SpO of 83%, 2 and the arterial blood sample was chocolate brown in colour. The patient suspected of methemoglobinemia showed the formation of 17.7% methemoglobin (normal: 0-2 % of Hb). Management: She underwent supportive treatment and was given 1% methylene blue and 1gm ascorbic acid which acts as an oxygen scavenger. The patient eventually made a complete recovery and the ABG was entirely normalized after 17 days due to intensive treatment. Conclusion:Acute Methemoglobinemia is usually associated with high mortality; hence early identified and aggressive management of poisoning should be attempted. RBC exchange transfusion and hyperbaric oxygen therapy are usually reserved for patients who are resistant to standard treatment.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Md., H., A, V., N, R., & M.N, S. (). Acute Nitrobenzene Poisoning with Severe Methemoglobinemia: ACase Report. Indian Journal of Pharmacy Practice, 5(4), 84–86.